Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 25, NWS Las Vegas, NV

July 22, 2024Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 22, 2024, 10:19 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2024, 10:19 PM PDT (05:19 UTC)
Expired
Jul 23, 2024, 1:30 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Inyo County, CA

The radar

The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
4017 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WGUS55 KVEF 230519
FFWVEF
CAC027-230830-
/O.NEW.KVEF.FF.W.0025.240723T0519Z-240723T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1019 PM PDT Mon Jul 22 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Inyo County in south central California...

* Until 130 AM PDT.

* At 1019 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain on Old Spanish Trail Highway and the community of 
  Charleston View. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Charleston View and Old Spanish Trail Highway

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3594 11594 3598 11596 3599 11588 3594 11582

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
3 follow-up statements
649 
WGUS75 KVEF 230608
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1108 PM PDT Mon Jul 22 2024

CAC027-230830-
/O.CON.KVEF.FF.W.0025.000000T0000Z-240723T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1108 PM PDT Mon Jul 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM PDT TUESDAY 
FOR SOUTHEASTERN INYO COUNTY...

At 1108 PM PDT, Doppler radar indicated rain still falling on 
Charleston View. Also, heavy rain had fallen and was still falling 
in the higher terrain to the east and south, so more runoff is 
likely to flow down into the community. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Charleston View and Old Spanish Trail Highway

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3594 11594 3598 11596 3599 11588 3594 11582

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
911 
WGUS75 KVEF 230723
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1223 AM PDT Tue Jul 23 2024

CAC027-230830-
/O.CON.KVEF.FF.W.0025.000000T0000Z-240723T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1223 AM PDT Tue Jul 23 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM PDT EARLY THIS 
MORNING FOR SOUTHEASTERN INYO COUNTY...

At 1223 AM PDT, Doppler radar indicated rain still falling over 
Charleston View, as well as in the higher terrain to the east. Flash 
flooding is still a concern.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Charleston View and Old Spanish Trail Highway

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3594 11594 3598 11596 3599 11588 3594 11582

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
921 
WGUS75 KVEF 230821
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
121 AM PDT Tue Jul 23 2024

CAC027-230831-
/O.EXP.KVEF.FF.W.0025.000000T0000Z-240723T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
121 AM PDT Tue Jul 23 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 130 AM PDT EARLY THIS MORNING 
FOR SOUTHEASTERN INYO COUNTY...

Only light rain was falling on Charleston View and Old Spanish Trail 
Highway. No reports of flooding have been received, so the Flash 
Flood Warning will be allowed to expire. Please continue to heed 
remaining road closures.

&&

LAT...LON 3594 11594 3598 11596 3599 11588 3594 11582

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:29 PM PDT, 7 hours 50 minutes earlier.

Area forecast discussion, Jul 22, 2:29 PM PDT, 7 hours 50 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
229 PM PDT Mon Jul 22 2024

.SYNOPSIS...Monsoonal moisture will continue to be recycled under
the ridge resulting in continued chances for afternoon showers and
thunderstorms through mid-to-late week. Temperatures will remain
hotter than normal as the ridge remains positioned overhead. An
incoming trough will scour out our monsoonal moisture and bring an
end to the extreme heat of the past few weeks on Friday. Drier
conditions and more seasonal temperatures are expected over the
weekend.

&&

.DISCUSSION...through Sunday.

Persistent ridging over the Western US will continue through mid-
to-late week, keeping temperatures 3 to 5 degrees hotter than
normal and trapping monsoonal moisture under it. This moisture
will continue to be recycled each afternoon, fueling isolated to
scattered showers and thunderstorms across the area. As has been
the case for the past few days, convection will develop in areas
of higher terrain each afternoon before moving off the terrain and
over area valleys. Collapsing storms will produce gusty outflow
winds, which will help to kick off additional convection. Gusts
associated with these outflow winds are expected to be around 40
to 55 mph with the potential for 60+ mph wind gusts with stronger
storms. Outside of strong outflow winds, lightning, small hail,
and heavy rain capable of resulting in flash flooding will be
possible with any storms that develop.

The Storm Prediction Center (SPC) has painted southern Mohave County
and the lower Colorado River Valley with a Marginal Risk for severe
weather in the form of strong outflow winds. High resolution (HiRes)
models support this, showing storms in southeastern Mohave County
producing strong outflow winds later this afternoon/early this
evening. These winds will move west through the lower Colorado River
Valley and into eastern San Bernardino County.

As previously mentioned, chances for isolated showers and
thunderstorms will continue each afternoon through Thursday. An
incoming trough will scour moisture from the area and knock
temperatures down to more seasonal values. These seasonal
temperatures and drier conditions will continue through the weekend
before ridging attempts to return next week.

&&

.AVIATION...For Harry Reid...For the remainder of the morning,
expect generally light east winds of 10 knots or less. A lot of
uncertainty exists with respect to afternoon thunderstorms, which
may develop as early as 22z. The more likely timeframe of
thunderstorm impacts will be in the 23z-05z window, but confidence
remains low enough such that TEMPOs will not be introduced at
this time. Even if storms do not directly impact the airport,
gusty outflow winds will be likely and could come from any
direction, though it appears most likely that storms will develop
north of KLAS and develop southward late afternoon into the
evening hours. Should the stronger scenario play out, wind gusts
of 40-50 knots will be possible, along with heavy rains and
lightning. Activity should diminish by 07-09z with winds returning
to 10 knots or less and resuming their east/northeast direction.
A similar scenario appears probable for tomorrow as well, though
confidence remains low.

For the rest of southern Nevada, northwest Arizona and southeast
California...Showers and thunderstorms, along with gusty outflow
winds may affect almost any terminal this afternoon and evening.
The most likely timing will range from 22z-03z for northernmost
terminals, to 00z-09z for the southern terminals. Gusty winds of
30-50 knots may occur with any stronger storms near terminals this
afternoon and evening. Winds will generally remain diurnal
outside of thunderstorms with KBIH seeing southerlies shifting to
the northwest overnight, KDAG maintaining a generally
west/northwest direction, and winds elsewhere becoming light and
variable overnight. Given relatively high confidence in afternoon
storms, will maintain the TEMPO for TSRA at KBIH with other sites
likely to see introduction of TEMPOs as the afternoon progresses
and confidence increases.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Stessman
AVIATION...Austin

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 22, 7:34 PM PDT, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
734 PM PDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     Tstm Wnd Gst     Chloride                35.41N 114.20W
07/22/2024  M58 MPH          Mohave             AZ   Trained Spotter

            Trained spotter measured a gust of 58 mph in
            Chloride from a nearby thunderstorm.

0709 PM     Tstm Wnd Gst     5 E New Kingman-Butler  35.26N 113.93W
07/22/2024  M59 MPH          Mohave             AZ   ASOS

            Kingman Airport gusted to 59 mph at 1909 and
            again at 1912 due to a nearby thunderstorm.

&&

VARIAN
Local storm report, Jul 22, 8:06 PM PDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
806 PM PDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Tstm Wnd Gst     4 NNE Bullhead City     35.16N 114.56W
07/22/2024  M58 MPH          Mohave             AZ   ASOS

            Laughlin Bullhead City Airport gusted to 58
            mph at 1955 due to a nearby thunderstorm.

&&

VARIAN
Local storm report, Jul 22, 8:36 PM PDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
836 PM PDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     Flash Flood      9 NE Dolan Springs      35.70N 114.17W
07/22/2024                   Mohave             AZ   Mesonet

            Flash flooding occurred at Archibald Wash
            over Pierce Ferry Road starting around 1902
            and persisted through sunset.

&&

VARIAN
Local storm report, Jul 22, 9:17 PM PDT, 1 hour 2 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Las Vegas NV
917 PM PDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     Tstm Wnd Gst     4 S Nipton              35.41N 115.26W
07/22/2024  M78 MPH          San Bernardino     CA   Mesonet

            Moore sensor measured 78 mph gust at 1402 as
            well as 72 mph gusts between 1406 and 1413
            and 67 mph gusts at 1416 from a nearby
            thunderstorm.

0434 PM     Landslide        10 W Lone Pine          36.59N 118.23W
07/22/2024                   Inyo               CA   Law Enforcement

            Rock slide reported along Whitney Portal
            Road from heavy rain nearby. Rocks blocked
            both lanes of the road. Road is impassable.

1205 AM     Rain             10 NE Dolan Springs     35.70N 114.17W
07/22/2024  M0.87 Inch       Mohave             AZ   Mesonet

            Archibald Wash ALERT reported 0.87 inches of
            rain from 1142 pm on July 21 through 1205 am
            on July 22.

0702 PM     Flash Flood      9 NE Dolan Springs      35.70N 114.17W
07/22/2024                   Mohave             AZ   Mesonet

            Flash flooding occurred at Archibald Wash
            over Pierce Ferry Road starting around 1902
            and persisted through sunset.

0702 PM     Tstm Wnd Gst     Chloride                35.41N 114.20W
07/22/2024  M58 MPH          Mohave             AZ   Trained Spotter

            Trained spotter measured a gust of 58 mph in
            Chloride from a nearby thunderstorm.

0709 PM     Tstm Wnd Gst     5 E New Kingman-Butler  35.26N 113.93W
07/22/2024  M59 MPH          Mohave             AZ   ASOS

            Kingman Airport gusted to 59 mph at 1909 and
            again at 1912 due to a nearby thunderstorm.

0755 PM     Tstm Wnd Gst     4 NNE Bullhead City     35.16N 114.56W
07/22/2024  M58 MPH          Mohave             AZ   ASOS

            Laughlin Bullhead City Airport gusted to 58
            mph at 1955 due to a nearby thunderstorm.

&&
Local storm report, Jul 22, 10:01 PM PDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
1001 PM PDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Hail             1 ESE Colorado City     36.99N 112.97W
07/22/2024  M0.88 Inch       Mohave             AZ   Public

            Report of nickel sized hail resulting in
            tree damage. Numerous small tree branches
            down in Colorado City.

&&

VARIAN
Local storm report, Jul 22, 10:05 PM PDT, 14 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Las Vegas NV
1005 PM PDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     Tstm Wnd Gst     4 S Nipton              35.41N 115.26W
07/22/2024  M78 MPH          San Bernardino     CA   Mesonet

            Moore sensor measured 78 mph gust at 1402 as
            well as 72 mph gusts between 1406 and 1413
            and 67 mph gusts at 1416 from a nearby
            thunderstorm.

0434 PM     Landslide        10 W Lone Pine          36.59N 118.23W
07/22/2024                   Inyo               CA   Law Enforcement

            Rock slide reported along Whitney Portal
            Road from heavy rain nearby. Rocks blocked
            both lanes of the road. Road is impassable.

1205 AM     Rain             10 NE Dolan Springs     35.70N 114.17W
07/22/2024  M0.87 Inch       Mohave             AZ   Mesonet

            Archibald Wash ALERT reported 0.87 inches of
            rain from 1142 pm on July 21 through 1205 am
            on July 22.

0200 PM     Hail             1 ESE Colorado City     36.99N 112.97W
07/22/2024  M0.88 Inch       Mohave             AZ   Public

            Report of nickel sized hail resulting in
            tree damage. Numerous small tree branches
            down in Colorado City.

0702 PM     Tstm Wnd Gst     Chloride                35.41N 114.20W
07/22/2024  M58 MPH          Mohave             AZ   Trained Spotter

            Trained spotter measured a gust of 58 mph in
            Chloride from a nearby thunderstorm.

0702 PM     Flash Flood      9 NE Dolan Springs      35.70N 114.17W
07/22/2024                   Mohave             AZ   Mesonet

            Flash flooding occurred at Archibald Wash
            over Pierce Ferry Road starting around 1902
            and persisted through sunset.

0709 PM     Tstm Wnd Gst     5 E New Kingman-Butler  35.26N 113.93W
07/22/2024  M59 MPH          Mohave             AZ   ASOS

            Kingman Airport gusted to 59 mph at 1909 and
            again at 1912 due to a nearby thunderstorm.

0755 PM     Tstm Wnd Gst     4 NNE Bullhead City     35.16N 114.56W
07/22/2024  M58 MPH          Mohave             AZ   ASOS

            Laughlin Bullhead City Airport gusted to 58
            mph at 1955 due to a nearby thunderstorm.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:25 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Jul 22, 10:15 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 23, 12:04 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 23, 12:51 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 23, 1:39 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino4 hr
Jul 23, 3:35 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.